Frederick M. Reed – A Letter to the Doctor

In March of 2012, Frederick Reed died suddenly of acute amiodarone lung toxicity. He'd been taking the drug for 13 months, and his doctor had intentionally withheld information about amiodarone's possible deadly effects. We now know that's common.
In March of
2012, Frederick Reed died suddenly of acute amiodarone lung toxicity.
He’d been taking the drug for 13 months, and his doctor had intentionally
withheld information about amiodarone’s possible deadly effects. We now
know that’s common

Dear Dr. MacDonald,

As you are aware, our family submitted a complaint to Central Vermont Medical Center, owner of Central Vermont Cardiology, about your care of our father, Frederick M. Reed, who died March 6, 2012, of amiodarone-induced pulmonary toxicity. The vice-president of Medical Affairs at CVMC, Dr. Philip Brown, conducted an analysis of your amiodarone treatment of Mr. Reed and recently met with us to discuss his conclusions and inform us of his discussions with you about his findings. We want to convey to you our understanding of those proceedings and our subsequent thoughts.

Dr. Brown found that Mr. Reed was at heightened risk for amiodarone-induced pulmonary toxicity because of his advanced age and the duration of his amiodarone treatment. Dr. Brown used in his analysis a 2012 UpToDate article, “Amiodarone Pulmonary Toxicity,” which discusses a retrospective study of 200 amiodarone lung toxicity patients. The study found that the patients over age 60 and those on amiodarone for 6 to 12 months had the highest risk of developing amiodarone-induced pulmonary toxicity. We add to Dr. Brown’s findings information from the international journal Drug Safety (July 2010): “Age is one of the most important risk factors for amiodarone-induced pulmonary side effects, with older patients being more susceptible. Indeed, amiodarone pulmonary toxicity increases 3-fold for every 10 years of age in patients aged >60 . . ..” Mr. Reed was 86 when you prescribed the amiodarone. A caution from the U.S. National Institutes of Health (MedlinePlus) states, “Older adults should not usually take amiodarone because it is not as safe or effective as other medication(s) that can be used to treat the same condition.” Regarding duration of treatment, the UpToDate article referenced by Dr. Brown states that amiodarone therapy exceeding two months is a risk factor. At the time of his death, Mr. Reed had been taking the amiodarone for 13 months. While it is the case that our father’s daily dose was, per standard, lowered after the initial high loading dose, much of the literature on the subject indicates that pulmonary toxicity can occur at any dose.

From Mr. Reed’s heightened risk arise more concerns. Dr. Brown’s analysis found that your records make no mention of discussion with Mr. Reed about the risks associated with taking amiodarone or his extra risk factors. In our October 2012 meeting with you, which we requested after our father’s death, you explained that you don’t go into much detail about amiodarone’s risks because you do not want to frighten people away from the drug. Dr. Brown clearly expressed to us his opinion that you, as prescribing doctor, had an obligation to inform Mr. Reed about those risks. Speaking as family members well acquainted with Mr. Reed’s intellect and faculties, we are certain that had you informed Mr. Reed about the particular dangers for him, he would have carefully studied the pros and cons, including the various courses that amiodarone-induced pulmonary toxicity can take, and likely would have chosen not to take the drug. Rather, we believe, he would have requested that all other alternatives be tried first. If there truly were no other alternatives and he decided to take the amiodarone, he at least would have gone into it fully informed and fully prepared to watch for any symptoms. As it was, when he did become short of breath, he had no idea that the amiodarone might be the cause and so did not seek help immediately.

We know through our own research that a large body of literature on amiodarone urges prescribing physicians to closely monitor their patients. The 2007 Practical Guide for Clinicians Who Treat Patients with Amiodarone states that “. . . meticulous follow-up is central to the care of patients taking amiodarone.” In mid-April 2011, when Mr. Reed had been on amiodarone for about three months, you noted in your records that he was leaving Vermont for his Maine island home for an extended period. This was Mr. Reed’s routine, which you were aware of because he had done so the previous year when he first began seeing you. During our meeting, Dr. Brown conveyed his frank disapprobation that Mr. Reed was absent from your oversight for so many months—from mid-April to late November– while taking amiodarone. We believe that one option you should have considered was taking Mr. Reed off the amiodarone before his departure. Given that Mr. Reed was so elderly, and thus at more risk; given the two-month duration warning noted in the UpToDate article referred to above; and given that Mr. Reed still was reporting (4/14/11 in your records) his original complaint of a.m. fatigue ——it seems to us that stopping the amiodarone should have at least been considered.

We acknowledge that Dr. Brown concurred with your assessment that Mr. Reed’s arrhythmia was very serious. However, it seems to us that you had two duties that should have been of equal concern to you. We believe you had a great responsibility to weigh amiodarone’s possible benefit to Mr. Reed against his significant risk factors, but it simply is not clear from your records or from your conversation with us that you went through that process carefully. From Dr. Brown’s conclusions and our own research, it seems that Mr. Reed’s greatly advanced years (beyond that 60-year marker) and the dangers to him of long-term therapy made him a poor amiodarone candidate, or at least one for whom all other avenues should be pursued. It is hard for us to understand why you elected to go from the dronedarone right to amiodarone. We understand that you called a Dartmouth Hitchcock electrophysiologist about the case, but we cannot see any indication that our father’s significant risks for developing amiodarone lung toxicity were discussed in that consultation. We also maintain that you had a professional and ethical duty to fully inform our father about amiodarone’s adverse effects and its risks to him so that he could make his own careful decisions, but you chose not do this. We further note that you and he were never sure his arrhythmia was the cause of his early morning fatigue, which was our father’s greatest concern. To the end that complaint remained, and you continued to look at possible causes. Had there been full disclosure about amiodarone’s toxicity, Mr. Reed might very well have concluded the risks to be unacceptable and that heart failure due to ventricular tachycardia would be more bearable than the prolonged suffering caused by pulmonary toxicity. Whatever his choice might have been, the right to make a fully informed decision was due him.

Dr. Brown expressed to us his conviction that you have taken this experience very much to heart and will learn from it. We sincerely hope so. The amiodarone pulmonary toxicity was a grievous blow in every way and made far worse for our dad because he was totally unprepared for the possibility that it might happen to him. To the end, however, our father was consummately gracious, which you saw yourself. In the meeting with us after Mr. Reed’s death, you mentioned that you had visited him in the ICU after he had been there for a week. At that point, Mr. Reed was still hopeful that his situation might take a turn for the better although he understood what the amiodarone had done to his lungs. You said that when you asked him how he was doing, he made light of his situation, saying that he really felt okay except that he couldn’t stand up. That was so true; he did not have enough breath. Knowing our father so well, we suspect his joking tone was in part out of concern for you– to spare you mortification about your role in the catastrophe.

We hope that you will continue to personally and professionally internalize your experience with our father and with, most especially, the amiodarone. To our personal knowledge, you have now seen two amiodarone deaths in your practice—Mr. Reed’s and Mrs. Morna Johnston (2007). You are still relatively young and presumably will be treating many more elderly patients in the coming years. In the matter of amiodarone, we fervently hope you will use prudence, wisdom and compassion, keeping uppermost in your mind patient safety and the absolute necessity for fully informed consent.

Please note that I sign this letter on behalf of Mr. Reed’s other two daughters, who have the letter and completely agree with its contents but are unavailable to add their signatures.

 

 

Sincerely,

Dorothy (Reed) Barrett

 

 

 

 

 

 

 

 

 

 

 

 

cc: Dr. Philip Brown

Vice-president, Medical Affairs

Central Vermont Medical Center